Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 36, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 28, 2021, 6:14 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 28, 2021, 6:33 PM EDT
- In force
- 19 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Darlington County, SC, Florence County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
922
WUUS52 KILM 282214
SVRILM
SCC031-041-282315-
/O.NEW.KILM.SV.W.0036.210728T2214Z-210728T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
614 PM EDT Wed Jul 28 2021
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northwestern Florence County in northeastern South Carolina...
Darlington County in northeastern South Carolina...
* Until 715 PM EDT.
* At 614 PM EDT, a severe thunderstorm was located near North
Hartsville, or 7 miles northeast of Hartsville, moving south at 35
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hartsville, Darlington, Timmonsville, Lamar, North Hartsville,
Dovesville, Sardis, Lydia, Darlington Raceway, Auburn, Swift Creek,
Cartersville, Clyde, Oats, Floyd, Kellytown and Carolina Pines
Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3449 8005 3450 7998 3449 7996 3450 7992
3449 7990 3451 7986 3403 7990 3403 7998
3408 8003 3409 8008 3415 8015 3416 8016
3420 8011 3423 8011 3428 8013 3433 8018
3436 8018 3437 8019 3433 8024 3437 8029
TIME...MOT...LOC 2214Z 005DEG 39KT 3446 8002
HAIL...<.75IN
WIND...70MPH
$$
SHK1 follow-up statement
881
WWUS52 KILM 282233
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
633 PM EDT Wed Jul 28 2021
SCC031-041-282243-
/O.CAN.KILM.SV.W.0036.000000T0000Z-210728T2315Z/
Florence SC-Darlington SC-
633 PM EDT Wed Jul 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLORENCE AND
DARLINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3449 8005 3450 7998 3449 7996 3450 7992
3449 7990 3451 7986 3403 7990 3403 7998
3408 8003 3409 8008 3415 8015 3416 8016
3420 8011 3423 8011 3428 8013 3433 8018
3436 8018 3437 8019 3433 8024 3437 8029
TIME...MOT...LOC 2232Z 005DEG 39KT 3425 8004
$$
SHKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 28, 3:39 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
339 PM EDT Wed Jul 28 2021
.SYNOPSIS...
Hot temperatures expected Thursday and Friday as an upper ridge
builds over the area, and heat advisories may be needed. A front
will drop into the area Friday night. Another front may stall
over the area Monday bringing increasing showers and thunderstorms
through into midweek.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Latest surface analysis shows a center of surface low pressure in SC
Low Country, while a front has stalled near the DELMARVA region. A
broad surface trough is oriented southwest to northeast, which has
been deepening over the last few hours. Local radar trends have
shown consistent offshore showers along with popcorn convection that
has risen and fallen in parts of the Pee Dee region. Meanwhile,
deepening trough has spawned severe storms across southeast Virginia
and northeast North Carolina, which is generally moving southward.
Latest high-resolution guidance shows these storms moving into the
local forecast area from the northeast by 00-01Z this evening,
gradually dying out during the overnight hours. The Storm Prediction
Center (SPC) currently has the area mostly in a Marginal Risk
(threat level 1/5) for severe weather, with Bladen, Pender, and part
of New Hanover (down into Monkey Junction) in a Slight Risk (threat
level 2/5). Main concern is damaging wind gusts and isolated large
hail, as 30-35kts of effective shear is expected to be in these
storms.
As convection settles, with plentiful moisture at the surface and
lower levels of the boundary layer, expecting areas of fog to form
late tonight. It's possible that this fog may carry into the mid-
morning hours of Thursday, particularly inland. Heights start to
rise, as trough rises slightly and pushes offshore. This creates a
dry forecast for Thursday and Thursday night.
High temperatures Thursday hit the mid 90s, and dewpoints linger in
the low-to-mid 70s. As a result, the heat index surges into the
triple digits, though just below Heat Advisory criteria. Be very
mindful of outdoor activity, and keep up with the fluid intake. Lows
Wednesday night in the low 70s increase to the mid 70s by Thursday
night.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Heat advisory and possibly heat warning thresholds for a portion
of the area will be on tap for Friday. Temps will soar through
the 90s inland of the beaches and the combination of such high
temps and high humidity should produce heat indices above 105
degrees. As moisture rich air spreads inland with the sea
breeze, expect heat indices to possibly reach over 110 in spots
just inland from Brunswick/Columbus county border off to the
north-northeast into Pender.
Models area showing greater chc of convection along front
dropping south late Fri into Fri night. Looks like best chc will
be through Fri evening before front dips south. Broad mid to
upper trough extending south into the Carolinas may string this
front out and it may waver in the area or just south on
Saturday maintaining clouds and a chc of pcp, depending on where
it ends up.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Broad mid to upper trough extending down from the Great Lakes
will amplify and dig down into the lower Mississippi Valley Sun
into Mon, pushing a cold front into the Carolinas. May start out
dry Sun morning, but as front moves closer and stalls late Sun
into Mon expect convection to become more widespread. Also
expect greater forcing aloft Mon through Wed as mid to upper
trough remains just west of the area with decent shortwave
energy rotating around across the Coastal Carolinas.
Temps drop back toward normal for the weekend as a front drops
into area. Looks like clouds, pcp and height falls will keep
temps below normal Mon through Wednesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
There is a bit less CAPE then yesterday. Nevertheless, with the
deep moisture expect convection to break out this afternoon.
Some convection may come down from the northeast this evening,
but it will probably not affect the terminals. Some MVFR fog
expected toward morning. Drying out on Thursday.
Extended Outlook...VFR expected Thurs and Fri with return of
possible MVFR with another front into the weekend and early next
week.
&&
.MARINE...
Through Thursday night...SSE flow continues through most of the
period, though it starts to veer to the southwest by Thursday
evening as a cold front approaches. Winds around 10kts increase to
15kts with gusts up to 20kts as the direction begins to change. Seas
2-3ft become more like 3ft by the end of the near term marine
forecast period.
Friday through Monday...SW winds on Friday will increase up to
15 to 20 kts later on Friday into Friday evening ahead of an
approaching front. This front may linger near or just south
through the weekend to produce lighter and more variable winds,
possibly N to NE winds for a period of time. Another front will
approach late Sun with increasing SW winds developing once
again. Seas should increase up to 3 to 5 ft Fri aftn into Fri
night in southerly push ahead of front. Seas should come down a
bit over the weekend, but another increase should come late Sun
into Sun night ahead of next front. May see brief period of SCA
conditions Sun night into early Mon. Minimal SE swell up to 9
sec will mix in.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 1 AM to 4 AM EDT Thursday for
NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...IGB
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
MARINE...RGZ/IGBHazardous weather outlook, Jul 28, 4:00 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 400 PM EDT Wed Jul 28 2021 NCZ087-096-099-105-109-292000- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- 400 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. A Slight Risk (threat level 2/5) for severe weather is possible through tonight. Main concerns include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-292000- Inland New Hanover- 400 PM EDT Wed Jul 28 2021 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. A Slight Risk (threat level 2/5) for severe weather is possible through tonight. Main concerns include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-292000- Coastal Pender-Coastal New Hanover- 400 PM EDT Wed Jul 28 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. A Slight Risk (threat level 2/5) for severe weather is possible through tonight. Main concerns include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ017-023-024-032-033-039-055-056-058-059-292000- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry- Northern Horry- 400 PM EDT Wed Jul 28 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. A Marginal Risk (threat level 1/5) for severe weather is possible through tonight. Main concerns include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-292000- Coastal Horry- 400 PM EDT Wed Jul 28 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. A Marginal Risk (threat level 1/5) for severe weather is possible through tonight. Main concerns include damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IGB
In the hours before
Special weather statement, Jul 28, 4:52 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
452 PM EDT Wed Jul 28 2021
SCZ017-023-024-282145-
Marlboro SC-Dillon SC-Darlington SC-
452 PM EDT Wed Jul 28 2021
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DILLON...NORTHERN
DARLINGTON AND MARLBORO COUNTIES UNTIL 545 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 8 miles south of Rockingham, moving south at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Hartsville, Dillon, Mccoll, Latta, Clio, Hamer, Mont
Clare, Brownsville, Chavistown, Floyd, Minturn, North Hartsville,
Dovesville, Oak Grove, Auburn, Wallace, Clyde, Bingham and
Mechanicsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
3461 7978 3465 7980 3469 7987 3474 7989
3477 7993 3481 7993 3481 7968 3459 7941
3434 7923 3434 8018 3437 8018 3434 8021
3434 8025 3437 8029
TIME...MOT...LOC 2052Z 005DEG 19KT 3481 7974
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:52 PM EDT | Special Weather Statement | ILM | Dillon, Marlboro | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.